Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 22, NWS Honolulu, HI

April 22, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 22, 2009, 3:14 AM HST for Hawaii County, Hawaii. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2009, 3:14 AM HST (13:14 UTC)
Expired
Apr 24, 2009, 8:46 AM HST
In force
54 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 221314
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
314 AM HST WED APR 22 2009

HIZ028-230215-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-090422T1600Z/
/O.NEW.PHFO.WI.Y.0022.090422T1314Z-090423T0400Z/
BIG ISLAND SUMMITS-
314 AM HST WED APR 22 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WEST AND SOUTHWEST WINDS ARE GRADUALLY EASING OVER THE SUMMITS AND
UPPER ELEVATIONS OF THE BIG ISLAND...AND HAVE FALLEN BELOW THE 
WARNING THRESHOLD. HOWEVER...SUSTAINED WINDS WILL BE 30 TO 40 MPH
TODAY...THUS REQUIRING A WIND ADVISORY. THE WINDS ARE EXPECTED TO
DIMINISH BELOW THE ADVISORY THRESHOLD BY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BIRCHARD
5 follow-up statements
000 
WWHW70 PHFO 230139
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 PM HST WED APR 22 2009

HIZ028-231445-
/O.EXT.PHFO.WI.Y.0022.000000T0000Z-090423T1600Z/
BIG ISLAND SUMMITS-
339 PM HST WED APR 22 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

WEST AND SOUTHWEST WINDS CONTINUE OVER THE SUMMITS AND UPPER
ELEVATIONS OF THE BIG ISLAND WITH SUSTAINED WINDS OF 35 TO 45 MPH.
THE WINDS ARE EXPECTED TO SLOWLY DIMINISH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
000 
WWHW70 PHFO 231335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST THU APR 23 2009

HIZ028-240245-
/O.EXT.PHFO.WI.Y.0022.000000T0000Z-090424T0400Z/
BIG ISLAND SUMMITS-
335 AM HST THU APR 23 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

STRONG WEST WINDS CONTINUE OVER THE SUMMITS AND UPPER ELEVATIONS
OF THE BIG ISLAND. SUSTAINED WINDS OF 30 TO 35 MPH WITH HIGHER
GUSTS ARE EXPECTED TO CONTINUE TODAY. THESE WINDS WILL GRADUALLY
DIMINISH BY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

HOUSTON
000 
WWHW70 PHFO 240141
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST THU APR 23 2009

HIZ028-241445-
/O.EXT.PHFO.WI.Y.0022.000000T0000Z-090425T0400Z/
BIG ISLAND SUMMITS-
341 PM HST THU APR 23 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

STRONG WEST WINDS CONTINUE OVER THE SUMMITS AND UPPER ELEVATIONS
OF THE BIG ISLAND. SUSTAINED WINDS OF 30 TO 35 MPH WITH HIGHER
GUSTS ARE EXPECTED TO CONTINUE INTO FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

MORRISON
000 
WWHW70 PHFO 241330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI APR 24 2009

HIZ028-250230-
/O.CON.PHFO.WI.Y.0022.000000T0000Z-090425T0400Z/
BIG ISLAND SUMMITS-
330 AM HST FRI APR 24 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

EXPECT WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH...INCREASING TO 25
TO 45 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION
WHILE DRIVING.

&&

$$
000 
WWHW70 PHFO 241846
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
846 AM HST FRI APR 24 2009

HIZ028-250800-
/O.UPG.PHFO.WI.Y.0022.000000T0000Z-090425T0400Z/
/O.NEW.PHFO.HW.W.0006.090424T1846Z-090425T2000Z/
BIG ISLAND SUMMITS-
846 AM HST FRI APR 24 2009

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 AM HST SATURDAY.

EXPECT WINDS 45 TO 55 MPH WITH HIGHER GUSTS TODAY. A SLIGHT
INCREASE IN WINDS IS EXPECTED TONIGHT...BEFORE WINDS DECREASE
BELOW 50 MPH ON SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS OF
60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 21, 10:00 PM HST, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 21, 10:00 PM HST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1000 PM HST TUE APR 21 2009

.UPDATE...
HAVE EXTENDED THE HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS
THROUGH THE NIGHT. ALSO REMOVED MENTION OF ANY PRECIP OVERNIGHT ON
THE SMALLER ISLANDS...BUT KEPT SKY COVER HIGH OVER WINDWARD AREAS.
CANCELLED THE SMALL CRAFT ADVISORY /SCA/ FOR MAALAEA BAY DUE TO
WINDS BELOW 25 KT...BUT COMBINED SEA  NEAR 10 FEET FOR ALENUIHAHA
AND PAILOLO CHANNELS SUPPORTS SCA CONTINUATION.

&&

.SYNOPSIS...
MOISTURE ASSOCIATED WITH A WEAKENING FRONTAL BOUNDARY WILL REMAIN
NEARLY STATIONARY NEAR THE BIG ISLAND TONIGHT...FOCUSING SHOWERS
OVER WINDWARD BIG ISLAND. THE BOUNDARY WILL LINGER
ACROSS THE AREA INTO THE SECOND HALF OF THE WEEK. AN UPPER LEVEL
DISTURBANCE WILL BRING MORE WIDESPREAD RAINFALL TO THE STATE LATE
THURSDAY INTO THE WEEKEND WITH LOCALLY HEAVY RAINFALL POSSIBLE AT
TIMES. THE TRADE WINDS WILL BECOME MORE EASTERLY AND DIMINISH INTO
THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...
LOW-LEVEL MOISTURE ASSOCIATED WITH A STALLED AND WEAKENING FRONTAL
BOUNDARY/SHEAR LINE REMAINS E TO W ORIENTED ALONG 20N AT THE
LONGITUDE OF THE ISLANDS. NE FLOW NORTH OF THE BOUNDARY IS PUSHING
THIS MOISTURE UPSLOPE ALONG THE HAMAKUA COAST...WHERE SOME RAIN
GAGES RECEIVED OVER 3 INCHES OF RAIN IN THE 12 HOURS ENDING AT 5 PM.
RADAR IS CURRENTLY DETECTING MODERATE TO HEAVY RAIN NEAR CAPE
KUMUKAHI/HAWAIIAN PARADISE PARK...BUT MOST OF IT HAS REMAINED
OFFSHORE SINCE THE BEGINNING OF THE SHIFT.

FURTHER NORTH OF THE BOUNDARY...DRY LOW-LEVEL AIR IS SPREADING OVER
THE SMALLER ISLANDS FROM THE NE...DRIVING DEW POINTS DOWN TOWARD THE
UPPER 50/S. THE 00Z SOUNDING FROM PHLI HIGHLIGHTED THE DRY AND
STABLE AIR MASS NORTH OF THE FRONT...WITH PWAT DOWN TO 0.87
INCHES...AND A STURDY SUBSIDENCE INVERSION BASED NEAR 5000 FEET.
CORRESPONDING TO THIS...RAIN GAGES ON KAUAI HAVE REMAINED DRY OVER
THE PAST 6 TO 9 HOURS.

WINDS ACROSS THE BIG ISLAND SUMMITS REMAIN HIGH THIS EVENING...AND
ARE FLUCTUATING OVER A BROAD RANGE OF SPEEDS...FROM MID-RANGE
ADVISORY TO MID-RANGE WARNING. TREND IS STILL EXPECTED TO BE DOWN...
BUT IT MAY TAKE ALL NIGHT. WILL ATTEMPT TO GET AN UPDATE ON THIS OUT
BY 10 PM FOR LOCAL MEDIA OUTLETS...AS THE WARNING IS CURRENTLY SET
TO EXPIRE AT MIDNIGHT.

SHORT TERM FORECAST CALLS FOR A PRETTY DRY NIGHT OVER MOST AREAS...
SAVE WINDWARD BIG ISLAND AND ADJACENT WATERS. THE UPDATE FOR THE
WIND WARNING WILL LIKELY ALSO INCLUDE A REDUCTION IN POPS FOR THE
SMALLER ISLANDS. ON WEDNESDAY...MOISTURE ASSOCIATED WITH THE STALLED
FRONT WILL LINGER IN PLACE...BUT SHORT WAVE RIDGING MOVING IN FROM
THE WEST WILL KEEP THE ISLAND ATMOSPHERE ON THE STABLE SIDE.
LOW-LEVEL WINDS WILL FAVOR A ENE DIRECTION...AT MODERATE SPEEDS.

THE FORECAST GETS A LITTLE MORE COMPLEX AS WE HEAD INTO THE LATTER
PART OF THE WORK WEEK...WITH LATEST MODEL GUIDANCE FASTER AND MORE
PROGRESSIVE /THAN AT THIS TIME LAST NIGHT/ WITH A SHORT WAVE TROUGH
DIGGING OVER THE ISLANDS FROM THE NORTHWEST. LATEST THINKING BRINGS
A SHORT WAVE DOWN OVER THE ISLANDS THURSDAY AND THURSDAY NIGHT...
WITH A CUT-OFF LOW DEVELOPING NE OF THE ISLANDS BY FRIDAY NIGHT.
EARLIER GFS RUNS HAD THIS LOW CUTTING OFF OVER THE ISLANDS...AND THE
LATEST 00Z RUN HAS THE LOW SIGNIFICANTLY OFFSET TO THE NE...WHICH
HAS MAJOR IMPLICATIONS FOR THE FORECAST...AND THE EXISTING
HYDROLOGIC OUTLOOK. NONETHELESS...MID LEVEL TEMPERATURES STILL LOOK
COLD ENOUGH...AND WITH MOISTURE ASSOCIATED WITH THE STALLED FRONT
IN PLACE...HEAVY RAIN DEVELOPMENT IS STILL POSSIBLE. IF LATEST GFS
FORECAST PANS OUT...THEN THE HEAVY RAIN THREAT WOULD NOT LINGER INTO
THE WEEKEND...INSTEAD BEING THURSDAY NIGHT AND FRIDAY...WITH SURFACE
LOW/TROUGH DEVELOPMENT ENE OF THE ISLANDS GIVING US A RELATIVELY DRY
NE FLOW OVER THE WEEKEND. THE OLD ECMWF RUN SUPPORTS THIS SCENARIO
AS WELL...SO THE WEEKEND MAY NOT BE A WASH OUT. WE/LL HAVE TO WAIT
AND SEE WHAT LATER MODEL RUNS INDICATE.

GIVEN THE SHORT TERM UNCERTAINTY...IT SHOULD COME AS NO SURPRISE THAT
THERE IS A LARGE SPREAD IN MODEL SOLUTIONS INTO NEXT WEEK...BUT THEY
ARE POINTING TOWARD UNSTABLE CONDITIONS ALOFT TUE INTO MID WEEK.
THERE IS NOT ENOUGH CERTAINTY BEYOND THE WKND TO MAKE ANY CHANGES TO
THE LONGER TERM GRIDS RIGHT NOW.

&&

.MARINE...
A SURFACE LOW ABOUT 1200 MILES NE OF THE ISLANDS WILL DELIVER
A RELATIVELY SHORT-PERIOD NNE SWELL WHICH WILL CONTINUE TO BUILD
OVERNIGHT...PEAK ON WED AND THU...AND LOWER THEREAFTER. THE SWELL
WILL LIKELY BE LARGE ENOUGH TO EXCEED THE 8 FOOT ADVISORY THRESHOLD
ALONG E FACING SHORES WED/THU...ESPECIALLY AS THE SWELL DIRECTION
VEERS NE. WILL LIKELY BE ISSUING A HIGH SURF ADVISORY WITH THE
MORNING PACKAGE.

NE WINDS ARE CURRENTLY NEAR SCA CRITERIA /ALBEIT MARGINALLY/ IN SOME
OF THE TYPICALLY WINDIER CHANNELS AND MAALAEA BAY...BUT WINDS SHOULD
BE BELOW SCA CRITERIA BY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM WEDNESDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR PAILOLO AND
ALENUIHAHA CHANNELS.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:40 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao60 hr

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.